Hail, Centre
- When
- August 2, 6:30 AM EST
- Where
- Centre County, 1.04 mi E of Snow Shoe
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -77.950
Thunderstorms produced penny size hail in Snow Shoe.
Severe thunderstorms produced large hail and wind damage across portions of south-central Pennsylvania. Most of the storms developed in the afternoon, although there were a few early in the morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Severe thunderstorms produced large hail and wind damage across portions of south-central Pennsylvania. Most of the storms developed in the afternoon, although there were a few early in the morning. Portions of the Lower Susquehanna Valley experienced the strongest storms with hail over two inches in diameter and several large trees down. A few homes also sustained weather-related damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 2, 2:55 AM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 355 AM EDT SAT AUG 2 2008 .SYNOPSIS... AN UPPER LOW AND ASSOCIATED COLD FRONT WILL MOVE CROSS THE COMMONWEALTH THIS MORNING INTO THIS AFTERNOON BRINGING SHOWERS AND THUNDERSTORMS. DRIER AIR WILL ARRIVE BY TONIGHT WITH ANY SHOWERS OR THUNDERSTORMS ENDING THIS EVENING. SUNDAY INTO EARLY NEXT WEEK LOOKS DRY COURTESY OF HIGH PRESSURE. && .NEAR TERM /UNTIL 11 AM THIS MORNING/... STRONGLY DIGGING SHORTWAVE CURRENTLY OVER LAKE HURON DRIVING DRIER AIR SOUTHWARD OVER LAKE ERIE. 2 DIFFERENT CLUSTERS OF THUNDERSTORMS TO DEAL WITH AT THIS HOUR...BUT IT APPEARS SEVERE THREAT IS LIMITED TO POTENTIAL HAILERS...OF WHICH THERE ARE FEW...AS WIND FIELD LACKING AND WERE AT THAT DECOUPLED TIME OF DAY. MAIN THREAT IS FOR LOCALLY HEAVY RAINFALL...AND SO FAR SOMERSET COUNTY HAS NARROWLY ESCAPED FLOODING RAINS WITH 2-3 INCHES LOCALLY ACROSS THE SOUTHERN THIRD OF THE COUNTY...AND ADDITIONAL HEAVY RAINFALL REMAINING SOUTH OF THE PA/WV BORDER FOR THE PAST HOUR. A FEW ADDITIONAL CELLS SHOULD TRACK OVER SOUTHERN SOMERSET COUNTY THROUGH 600 AM...SO WILL CONTINUE FLOOD ADVISORY THROUGH THAT TIMEFRAME. THERE COULD BE A MID MORNING LULL IN SHOWER ACTIVITY BEFORE SFC HEATING AHEAD OF THE UPPER TROF HELPS TO REINVIGORATE CONVECTION BY LATE MORNING. && .SHORT TERM /11 AM THIS MORNING THROUGH 6 PM SUNDAY/... THERE SHOULD STILL BE ACTIVE CONVECTION THIS AFTERNOON... ESPECIALLY OVER EASTERN AREAS...AS THE UPPER LOW CENTER WILL LIFT INTO UPSTATE NEW YORK FROM TEH FINGERLAKES REGION AND SFC FRONT WILL BE EXITING THE SOUTHEAST. DEEP LAYER MOISTURE DECREASES BY 00Z OVER WESTERN PA...WITH PWATS DROPPING BELOW 1.0 BEHIND THE UPPER TROF. ANY EARLY EVENING CONVECTION WILL EXIT TO THE EAST EARLY TONIGHT...FOLLOWED BY COOLER AND DRIER CONDITIONS OVERNIGHT...AND CONTINUING FOR SUNDAY. HIGHS NEAR TO SLIGHTLY BLW NORMAL STILL LOOK GOOD...GIVEN CLOUD COVER AND SCT TO NMRS COVERAGE OF CONVECTION. THE UPPER LEVEL TROUGH WILL CONTINUE TO MOVE EAST SATURDAY NIGHT BRINGING IN DRIER WEATHER FROM WEST TO EAST. SREF POPS KEEP A CHANCE OF PRECIP IN THE FAR EASTERN ZONES THROUGH MIDNIGHT... AFTER THAT EVERYWHERE SHOULD DRY OUT AND SEE CLEARING SKIES. THE UPPER LEVEL LOW MOVES JUST EAST OF OUR AREA FOR SUNDAY LEAVING MOSTLY SUNNY SKIES FOR MOST AREAS. HOWEVER WITH THE COLD TEMPERATURES ALOFT CANNOT RULE OUT AN ISOLATED THUNDERSTORM ACROSS THE NORTHEAST CLOSEST TO THE LOW. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... MODELS COMING INTO BETTER AGREEMENT IN THE MON-TUE TIME-FRAME WITH A RIDGE NOSING IN FROM THE WEST. THIS WILL BRING AN INCREASE IN THE TEMPERATURES BOTH DAYS WITH TUESDAY BEING THE HOTTEST. STILL SOME UNCERTAINTY AS TO HOW HOT IT GETS... AS THE GFS AND THE GEFS BRING 850MB TEMPS TO 19-20C WHILE THE ECMWF KEEPS THEM NEAR 17-18. LEANED TOWARDS THE GEFS AS THEY HAVE BEEN THE MOST CONSISTENT AND THE GFS HAS TRENDED TOWARDS THEM. THIS LEADS TO HIGHS IN THE LOW 90S ACROSS THE LOWER SUSQUEHANNA AND THE MID TO UPPER 80S ELSEWHERE. WITH THE UPPER LEVEL LOW PUTTING THE SQUEEZE ON THE RIDGE TO OUR SOUTH THINK IT WILL BE HARD TO GET ANY HOTTER THAN THIS TUESDAY. AS FOR PRECIP THINK WE SHOULD BE MAINLY DRY THROUGH TUESDAY... AS ANY MCS CONVECTION RIDING ALONG THE RIDGE SHOULD DIE IN THE DRY AIR OVER US. WE WILL PROBABLY HAVE TO WAIT UNTIL LATE TUESDAY AT THE EARLIEST AS THE RIDGE DISSIPATES AND AN UPPER LEVEL LOW TAKES OVER. BEST CHC FOR SHOWERS AND STORMS WILL BE WED...AS FRONT MOVES ACROSS THE AREA. GFS MAY BE TOO STRONG WITH FRONT...BUT EITHER WAY...EXPECT SOME STRONG TO SEVERE STORMS...MORE ON THE SEVERE SIDE...IF GFS IS RIGHT...AS PATTERN CHANGES. IT WILL BE STILL HOT AND HUMID...WENT WITH MODERATE TEMPS...COULD SEE MUCH HIGHER TEMPS TUESDAY NIGHT INTO WED...AS SOURCE REGION OF THE AIRMASS IS FROM THE PLAINS. WAS SEEING NEAR RECORD TO RECORD THICKNESS FCST BY THE MODELS YESTERDAY ACROSS THE HIGH PLAINS. IT USE TO BE A BIG DEAL TO SEE 582 THICKNESS SEVERAL YEARS AGO...NOW MODELS ARE NOW PUSHING 594 THICKNESS. STILL WENT WITH S CHC TO CHC POPS ON THU...FRONT MAY STALL. FOR FRIDAY WENT WITH GMOS...AS NEXT COLD FRONT NEARS. && .AVIATION /08Z SATURDAY THROUGH WEDNESDAY/... CU FIELD HAS PRACTICALLY DISSIPATED EARLY THIS EVENING...BUT WILL YIELD TO A GRADUAL INCREASE IN MID TO HIGH CLOUDS...AHEAD OF A DEVELOPING AREA OF STRONG THUNDERSTORMS OVER EASTERN OHIO...AND ALONG THE NORTH SHORE OF LAKE ERIE. THESE TWO AREAS OF TSRA WILL LIKELY MERGE AND EXPAND INTO A MESOSCALE CONVECTIVE SYSTEM...WITH WIDESPREAD MVFR CIGS AND VSBYS AND ISOLATED IFR FLYING CONDITIONS LATE TONIGHT THROUGH MID MORNING SATURDAY. VRB15G30KT POSSIBLE IN THE VICINITY OF TSRA DOWNDRAFTS/OUTFLOW BOUNDARIES...WITH A GOOD THREAT FOR FREQUENT TO NEARLY CONTINUOUS IN CLOUD...AND CLOUD TO GROUND LIGHTNING. THE TSRA COMPLEX WILL MOVE OVER...OR TO THE EAST OF THE SUSQ VALLEY DURING THE MID TO LATE MORNING. ADDITIONAL...ALBEIT MORE SCATTERED SHOWERS/TSRA EXPECTED FROM 16Z TO 23Z SATURDAY AS THE COLD POOL OF AIR ALOFT/UPPER TROUGH AXIS MOVES EAST ACROSS CENTRAL PENN. SCTD MVFR CIGS AND VSBYS WILL OCCUR THROUGH LATE AFTERNOON SATURDAY...BEFORE DRIER AIR PUSHES INTO THE REGION ON A NW SFC WIND OF 8-12KT. AN EXTENDED PERIOD OF VFR CONDITIONS WILL RETURN FOR SATURDAY NIGHT INTO EARLY NEXT WEEK AS HIGH PRES MOVES IN. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR NEAR TERM...DEVOIR SHORT TERM...DEVOIR LONG TERM...MARTIN/CHENARD AVIATION...LAMBERT/GARTNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 650 AM EDT SAT AUG 2 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-057-063-064-031100- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-CUMBERLAND-ADAMS- 650 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT AND STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS THE REGION TODAY BRINGING OCCASIONAL THUNDERSTORMS...ESPECIALLY DURING THE MORNING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN OF UP TO ONE INCH. HOWEVER...A FEW OF THE STORMS COULD BECOME SEVERE WITH BRIEF DAMAGING WIND GUSTS AND HAIL UP TO PENNY SIZE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PAZ058-059-065-066-031100- SCHUYLKILL-LEBANON-YORK-LANCASTER- 650 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION TODAY. A COLD FRONT AND STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS THE REGION TODAY BRINGING OCCASIONAL THUNDERSTORMS...ESPECIALLY FROM LATE THIS MORNING THROUGH THE MID AFTERNOON HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN OF UP TO ONE INCH. HOWEVER...A FEW OF THE STORMS COULD BECOME SEVERE WITH BRIEF DAMAGING WIND GUSTS AND HAIL UP TO PENNY SIZE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. DEVOIR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 548 AM EDT SAT AUG 2 2008 PAZ010-017-018-021015- CLEARFIELD PA-ELK PA-NORTHERN CENTRE PA- 548 AM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLEARFIELD... NORTHWESTERN CENTRE AND SOUTHEASTERN ELK COUNTIES... AT 544 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUBOIS...MOVING EAST SOUTHEAST AT 40 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR ROCKTON AROUND 555 AM...PENFIELD AROUND 600 AM...PARKER DAM STATE PARK AROUND 605 AM...CLEARFIELD AROUND 610 AM AND LECONTES MILLS AROUND 615 AM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 97 AND 137. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE 322...STATE ROAD 153...STATE ROAD 255. FORECASTER: GARTNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 601 AM EDT SAT AUG 2 2008 PAZ041-042-046-021100- NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-SULLIVAN PA- 601 AM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LYCOMING AND WESTERN SULLIVAN COUNTIES... AT 553 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST OF JERSEY SHORE...MOVING EAST AT 30 MPH. WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR ENGLISH CENTER AROUND 610 AM...BUTTONWOOD AROUND 620 AM...TROUT RUN AROUND 630 AM...LOYALSOCKVILLE AROUND 640 AM...RALSTON AROUND 645 AM AND BARBOURS AROUND 655 AM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE ROAD 14. FORECASTER: DEVOIR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 616 AM EDT SAT AUG 2 2008 PAZ004-005-021100- MCKEAN PA-WARREN PA- 616 AM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND SOUTHEASTERN WARREN COUNTIES... AT 611 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM RUSSELL TO WARREN TO GARLAND...MOVING EAST AT 35 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR SHEFFIELD AROUND 625 AM...MARSHBURG...AND LUDLOW AROUND 630 AM...WETMORE AROUND 635 AM...LEWIS RUN... WESTLINE...AND KANE AROUND 640 AM...CYCLONE AROUND 645 AM...REW AND AND MOUNT JEWETT AROUND 650 AM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66. FORECASTER: GARTNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 655 AM EDT SAT AUG 2 2008 PAZ005-006-021130- MCKEAN PA-POTTER PA- 655 AM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKEAN AND NORTHERN POTTER COUNTIES... AT 653 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST OF OLEAN...MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR SHINGLEHOUSE AROUND 700 AM...OSWAYO AROUND 720 AM AND GENESEE AROUND 730 AM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 449. FORECASTER: GARTNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 708 AM EDT SAT AUG 2 2008 PAZ005-006-010>012-021145- CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-POTTER PA- 708 AM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL AFFECT CAMERON...NORTHERN ELK... NORTHWESTERN CLINTON...SOUTHEASTERN MCKEAN AND SOUTHERN POTTER COUNTIES... AT 706 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 18 MILES EAST OF KANE TO JOHNSONBURG...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR ST. MARYS...AND NORWICH AROUND 715 AM...ELK RIVER AROUND 720 AM...KEATING SUMMIT...TRUMAN...AND SIZERVILLE AROUND 725 AM...AUSTIN...AND EMPORIUM AROUND 730 AM...HICKS RUN AROUND 735 AM AND WHARTON AROUND 740 AM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...STATE ROAD 120...STATE ROAD 255. FORECASTER: GARTNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 712 AM EDT SAT AUG 2 2008 PAZ046-049-051>053-021200- COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SOUTHERN LYCOMING PA- UNION PA- 712 AM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN UNION...NORTHERN MONTOUR...NORTHWESTERN NORTHUMBERLAND...SOUTHEASTERN LYCOMING AND WEST CENTRAL COLUMBIA COUNTIES... AT 711 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JERSEY SHORE...MOVING EAST AT 32 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR DUBOISTOWN AROUND 720 AM...ELIMSPORT AROUND 730 AM...MONTGOMERY AROUND 740 AM...MUNCY AROUND 750 AM AND EXCHANGE AROUND 800 AM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-180 BETWEEN MILE MARKERS 2 AND 29. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 220. FORECASTER: STEINBUGL
The State College radar (KCCX), 13 km away, was scanning. The volume nearest the first event began at 11:29 UTC.
14 hail, 5 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Thunderstorms produced penny size hail in Snow Shoe.
Nickel size hail was reported in Bellefonte.
Thunderstorm winds knocked down trees in Bellefonte.
Penny size hail was reported in Newville.
Quarter size hail was reported in Newville.
Thunderstorm winds knocked down trees and wires in Newville.
Nickel size hail was reported south of Carlisle.
Thunderstorm winds knocked down several large trees and branches in Chambersburg.
Penny size hail was reported in East Berlin.
Nickel size hail was reported in Abbottstown.
Thunderstorm winds knocked down trees on Route 194 near Jacobs Mill Road in Hamilton Township.
Nickel size hail was reported in Bainbridge.
Golfball size hail was reported in Newville.
Ping-pong to hen-egg size hail (1.5 to 2 inches in diameter) was reported in Mount Wolf just southeast of York Haven.
Hen egg size hail (2 inch diameter) was reported near Dallastown.
Golfball size hail was reported just east of York in Springettsbury Township.
Funnel cloud sighted just north of Red Lion.
Golfball size hail was reported in York.
Funnel cloud sighted a few miles northeast of Red Lion.
Penny size hail was reported just west of Weigelstown.
Thunderstorm winds knocked down numerous large limbs near Shrewsbury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110855, 110356, 110360, 110363, 110365, 110367, 110366, 110369, 110370, 110372, 110373, 110375, 110384, 110378, 110379, 110382, 110390, 110383, 110391, 110385, 110387.